• Quote of the Day
    "Worrying is like a rocking chair: It gives you something to do, but it doesn't get you anywhere."
    Van Wilder, posted by Daniel

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
I had forgotten what it was like to dream on medication.WOW talk about vivid and detailed...some of them are downright freaky,and I can pretty much remember them all
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
I guess I am just the opposite Lallieth as I find that I don't remember my dreams at all....I wish that I did though.
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
My husband tells me that I am now grinding my teeth as well,is that a SSRI side effect or just anxiety
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
I don't know, to be honest. Just tell your husband it's his fault. :)
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
I don't know, to be honest. Just tell your husband it's his fault. :)
Hahahhah...can I blame my anxiety on him TOO? please??????????


Important Note: Recent evidence indicates that use of selective serotonin reuptake inhibitors (SSRI's Paxil, Prozac, Zoloft, etc) can significantly increase bruxism.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
You're taking Celexa, if I recall correctly?

Mayo Clinic - Breaking the Teeth Grinding Habit

Bruxism may also be an uncommon side effect of some antidepressant medications, particularly selective serotonin reuptake inhibitors. Some are citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft).

Citalopram - Wikipedia, the free encyclopedia

Another uncommon side effect is bruxism (teeth grinding).[8] When patients start using citalopram they may experience a feeling similar to electricity or minor shocks in their upper body and in their hands. This is caused by the chemical changes occurring in the brain and they pass with time.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
talk about vivid and detailed...(dreams while on SSRI)

Not all SSRI /SNRI's are composed of the same compound, although each acts as a selective serotonin reuptake inhibitor. The exception is the SNRI which acts on the reuptake of both serotonin and norepinephrine.

They target the neurotransmitters thought to be implicated in the the illness of depression.

The differences between compounds among the various manufacturers are significant in their pharmacokinetics (the way the compound is absorbed, distributed and metabolized in the body).

As a result each compound possesses its own specific characteristics, both pharmacologically as well as clinically, and the clinical experience of your physician will guide you in weighting your options.

What makes the SSRIs so attractive is that the older antidepressants tend to affect many different neurochemicals and processes in the brain—and the more systems that are altered in the brain, the higher the chance of unpleasant side effects. SSRIs, however, are highly selective, targeting only the problem neurochemical while leaving other brain systems alone.

Despite the selective nature of the new SSRI's and SNRI's there appears to be still some effect on unwanted neurotransmitters, but to a much lesser extent that was seen with Trycyclics, for example.

That's why it's not uncommon for people using SSRI /SNRI might experience some nausea, drowsiness, or constipation, but most of these go away with SSRI's after a few weeks.

However some SSRI /SNRI compounds appear to produce a adrenergic side effect of very vivid dreams, which can be disturbing and upsetting, not to mention disrupting quality sleep.

When this occurs, one would be well advised to report the occurrence to the prescribing physician, who might propose a change in compound to a different SSRI / SNRI.

This is not an uncommon occurrence and any specialist will have seen this reaction in numerous patients and would likely already have a protocol s/he uses to deal with the situation.

Bottom Line: You don't have to continue experience the disturbing adverse effect of vivid dreams. The doctor has ways to deal with that.

If you would like to learn more about how SSRI's work read this extensive article on Web MD on How SSRI's Work, Click Here
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
The exception is the SNRI which acts on the reuptake of both serotonin and norepinephrine.

Technically, a true SNRI (Selective Norepinephrine Reuptake Inhibitor) would act only on norepinephrine, directly. However, currently the SNRIs are actually dual action SSRI/SNRIs (e.g., Effexor).

Indirectly, the neurotransmitter and endocrine systems are so tightly integrated and interwoven that changing one element tends to start a domino effect where other elements also adjust.
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
I know that the SSRI's are causing restless sleep.I wake up two/three times a night,not fully awake,but just for a few seconds,which disrupts my REM pattern and leads to a restless night
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
Again I am so opposite to you Lallieth...not only do I not dream (or remember them) I don't wake up at all during the night until my alarm clock goes off in the a.m.

I have actually been in such a deep sleep at times that someone has actually come in my room and vacuumed and I still did not wake up :panic:
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
Halo said:
I have actually been in such a deep sleep at times that someone has actually come in my room and vacuumed and I still did not wake up

Was this at least someone you knew? :panic:
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
Was this at least someone you knew? :panic:
:D

That's why it's not uncommon for people using SSRI /SNRI might experience some nausea, drowsiness, or constipation, but most of these go away with SSRI's after a few weeks.
I can attest to the fact that the drowsiness/sleepiness does NOT go away long term

As well I get what I have termed "brain pain" which are little zap like pains in the back of the right hand side of my skull
 
Last edited:

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
As well I get what I have termed "brain pain" which are little zap like pains in the back of the right hand side of my skull

Is that the pain that I keep getting? I didn't know what the heck that was but I have been having it for a long time....it is a sharp pain on the lower back right side of my head...crap I never thought of it as the "brain zap" thing...duh me :eek:
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,760
Points
113
lallieth said:
I get what I have termed "brain pain" which are little zap like pains in the back of the right hand side of my skull

That's your husband poking you to try to get you to stop grinding your teeth.
 

lallieth

Member
Joined
Dec 21, 2007
Messages
831
Points
16
Is that the pain that I keep getting? I didn't know what the heck that was but I have been having it for a long time....it is a sharp pain on the lower back right side of my head...crap I never thought of it as the "brain zap" thing...duh me :eek:
Yea that's it exactly

That's your husband poking you to try to get you to stop grinding your teeth.
hahahah I am laughing out loud at that one...
 
Last edited:

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
I find that after having one or a couple of those brain zap things that I am usually left with a dull headache afterwards which usually goes away either on its own or with the help of Advil or Tylenol. But boy does the zap things hurt!!!
 

Top Bottom